Hail, Allen
- When
- July 4, 3:43 PM EST
- Where
- Allen County, 5 mi NW of Ft Wayne
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -85.483
19 thunderstorm wind, 13 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 4, 3:30 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 330 PM EST FRI JUL 4 2003 SHORT TERM DISCUSSION... PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING. TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR. ACTIVITY IS FOCUSED ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN TO CENTRAL ILLINOIS. GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT AND SEVERE STORMS LATE AFTERNOON AND EVENING. SUPPORT SOMEWHAT WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING THERE...WITH LIKELY POPS ELSEWHERE. PRIMARY SEVERE WEATHER HAZARD WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO POSSIBLE. LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS. GFS CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES DISCOUNTED. IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL DISTURBANCES IN FLAT FLOW. WITH AMPLE MOISTURE AND INSTABILITY EACH DAY...POPS WARRANTED. AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC HIGHS NEXT COUPLE OF DAYS. PREFER WARMER FWC LOWS...GIVEN CURRENT DEWPOINTS AND LITTLE AIRMASS CHANGE. EXTENDED DISCUSSION... LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING IN FOR THURSDAY AND FRIDAY. LATEST AVN RUN TO 120 HOURS ALSO SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY. AVIATION DISCUSSION FOR 18Z... MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 505 AM EST FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM THESE STORMS WITH SOME LARGE HAIL POSSIBLE. ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S. USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1131 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM MONTPELIER OH WIND DAMAGE
07/04/03 WILLIAMS TREES AND POWERLINES DOWN
THROUGHOUT COUNTY
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1135 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 AM FAYETTE OH WIND DAMAGE
07/04/03 FULTON TREES DOWN
HITCHCOCKPRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 AM FAYETTE OH WIND DAMAGE
07/04/03 FULTON TREES DOWN
1115 AM MONTPELIER OH WIND DAMAGE
07/04/03 WILLIAMS TREES AND POWERLINES DOWN
THROUGHOUT COUNTY
1105 AM 6 N COLUMBIA CITY IN 0.88 IN HAIL
07/04/03 WHITLEY
1105 AM 15 ENE JONESVILLE MI WIND DAMAGE
07/04/03 HILLSDALE *** 1 INJ *** TREE
BRANCHES DOWN IN SOMERSET
CENTER
1050 AM LITCHFIELD MI WIND DAMAGE
07/04/03 HILLSDALE TREE BRANCHES AND
POWERLINES DOWN
1024 AM 6 N LAGRANGE IN WIND DAMAGE
07/04/03 LAGRANGE 6 TO 8 INCH DIAMETER TREE
BRANCHES DOWN 2 MI EAST OF
HOWE
0900 AM 4 NE DOWAGIAC MI WIND DAMAGE
07/04/03 CASS 1 TREE DOWN
HITCHCOCKINZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 113 PM EST FRI JUL 4 2003 SEVERE THUNDER WATCH NUMBER 634 INCLUDING NORTHERN OHIO HAS BEEN CANCELLED. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THROUGHOUT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM FORT WAYNE IN WIND DAMAGE
07/04/03 ALLEN 14 INCH DIAMETER TREE DOWN
SOUTH SIDE OF FORT WAYNE
1126 AM WALDRON MI WIND DAMAGE
07/04/03 HILLSDALE TREES AND POWERLINES DOWN
1058 AM 3 E ANGOLA IN WIND DAMAGE
07/04/03 STEUBEN TREE BRANCHES DOWN
1048 AM 3 NW ANGOLA IN WIND DAMAGE
07/04/03 STEUBEN TREES AND POWERLINES DOWN
HITCHCOCKPRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0151 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM FORT WAYNE IN WIND DAMAGE
07/04/03 ALLEN 14 INCH DIAMETER TREE DOWN
SOUTH SIDE OF FORT WAYNE
1132 AM FAYETTE OH WIND DAMAGE
07/04/03 FULTON TREES DOWN
1126 AM WALDRON MI WIND DAMAGE
07/04/03 HILLSDALE TREES AND POWERLINES DOWN
1115 AM MONTPELIER OH WIND DAMAGE
07/04/03 WILLIAMS TREES AND POWERLINES DOWN
THROUGHOUT COUNTY
1105 AM 15 ENE JONESVILLE MI WIND DAMAGE
07/04/03 HILLSDALE *** 1 INJ *** TREE
BRANCHES DOWN IN SOMERSET
CENTER
1105 AM 6 N COLUMBIA CITY IN 0.88 IN HAIL
07/04/03 WHITLEY
1058 AM 3 E ANGOLA IN WIND DAMAGE
07/04/03 STEUBEN TREE BRANCHES DOWN
1050 AM LITCHFIELD MI WIND DAMAGE
07/04/03 HILLSDALE TREE BRANCHES AND
POWERLINES DOWN
1048 AM 3 NW ANGOLA IN WIND DAMAGE
07/04/03 STEUBEN TREES AND POWERLINES DOWN
1024 AM 6 N LAGRANGE IN WIND DAMAGE
07/04/03 LAGRANGE 6 TO 8 INCH DIAMETER TREE
BRANCHES DOWN 2 MI EAST OF
HOWE
0900 AM 4 NE DOWAGIAC MI WIND DAMAGE
07/04/03 CASS 1 TREE DOWN
HITCHCOCKThe Northern Indiana radar (KIWX), 28 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
19 thunderstorm wind, 13 hail. Local standard time, as filed.
Law enforcement reported trees and power lines down in the northwest part of the county.
Emergency management reported a large tree fell on a mobile home crushing a 27 year old man. The man died of head injuries.
Law enforcement reported large trees down in Tippecanoe.
Quarter size hail at the NWS office north of North Webster.
Ping-pong ball size hail at the NWS office north of North Webster.
Law enforcement reported trees down north of Kewanna.
Off duty NWS employee estimated winds at 60 mph in Columbia City.
Trained spotter reported wind gusts to 62 mph in Columbia City.
Law enforcement reported a roof blown off a home just north of Chili.
Law enforcement reported numerous trees down in Churubusco.
Law enforcement reported trees and power lines down countywide.
A trained spotter reported large tree limbs down west of Warsaw.
Law enforcement reported extensive damage to a home and a pull barn destroyed east of Plum Tree.
A trained spotter measured a wind gust to 80 MPH north of Converse with large trees down.
A trained spotter reported an estimated wind gust to 60 MPH.
Law enforcement reported trees and power lines down throughout the county.
Law enforcement reported trees down north of Peru.
Law enforcement reported trees down in Bluffton.
Law enforcement reported a grain silo down and a roof blown off a home northwest of Poneto.
Law enforcement reported numerous trees down in Pennville.
Law enforcement reported numerous trees down in Portland.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Cass | 2003-07-04 | 27 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375890, 5375891, 5373476, 5375892, 5375893, 5375894, 5375895, 5375896, 5375897, 5375898, 5375899, 5375900, 5375901, 5375902, 5375903, 5375904, 5375905, 5375906, 5375907, 5373387, 5373388, 5373389, 5373390, 5373391, 5373392, 5373393, 5373394, 5373395, 5373396, 5373399, 5373397, 5373398.